Alert archive / New York / Wind Advisories in 2025

Wind Advisory 2, NWS New York, NY

January 29, 20254 counties in Connecticut; 5 counties in New Jersey; 11 counties in New York

NWS New York, NY issued this wind advisory at Jan 29, 2025, 3:09 AM EST for 4 counties in Connecticut; 5 counties in New Jersey; 11 counties in New York. It took effect at Jan 29, 2025, 9:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2025, 3:09 AM EST (08:09 UTC)
In effect from
Jan 29, 2025, 9:00 AM EST
Expired
Jan 29, 2025, 10:00 PM EST
In force
13 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2025-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2025-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS71 KOKX 290809
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
309 AM EST Wed Jan 29 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-300300-
/O.NEW.KOKX.WI.Y.0002.250129T1400Z-250130T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-Northern
New London-Southern Fairfield-Southern New Haven-Southern
Middlesex-Southern New London-Western Passaic-Eastern Passaic-
Hudson-Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-Northern
Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-Northern
Queens-Northern Nassau-Southern Queens-Southern Nassau-
309 AM EST Wed Jan 29 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS 
EVENING...

* WHAT...West winds becoming northwest this afternoon 20 to 25 mph 
  with gusts 45 to 50 mph expected.

* WHERE...Portions of southern Connecticut, northeast New Jersey, 
  and southeast New York.

* WHEN...From 9 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/nyc

JT
2 follow-up statements
437 
WWUS71 KOKX 292119
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
419 PM EST Wed Jan 29 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-300300-
/O.CON.KOKX.WI.Y.0002.000000T0000Z-250130T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-Northern
New London-Southern Fairfield-Southern New Haven-Southern
Middlesex-Southern New London-Western Passaic-Eastern Passaic-
Hudson-Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-Northern
Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-Northern
Queens-Northern Nassau-Southern Queens-Southern Nassau-
419 PM EST Wed Jan 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of southern Connecticut, northeast New Jersey, 
  and southeast New York.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/nyc

DS
546 
WWUS71 KOKX 300259
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
959 PM EST Wed Jan 29 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-300400-
/O.EXP.KOKX.WI.Y.0002.000000T0000Z-250130T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-Northern
New London-Southern Fairfield-Southern New Haven-Southern
Middlesex-Southern New London-Western Passaic-Eastern Passaic-
Hudson-Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-Northern
Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-Northern
Queens-Northern Nassau-Southern Queens-Southern Nassau-
959 PM EST Wed Jan 29 2025

...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Wind gusts are expected to largely remain below Wind Advisory 
criteria  and therefore the Wind Advisory has been cancelled. 
Isolated gusts to Wind Advisory criteria may continue over the next 
hour or two.

$$

For more information from the National Weather Service visit 
https://weather.gov/nyc

JP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 29, 12:34 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 29, 12:34 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
1234 AM EST Wed Jan 29 2025

.SYNOPSIS...
A fast moving low will track east across the Great Lakes tonight
and then pass to the north on Wednesday, dragging a cold front
through the area in the afternoon. High pressure briefly builds
in on Thursday followed by low pressure and its associated
frontal system Friday into Friday night. High pressure should
largely remain in control this weekend into early next week, but
there is a chance for a quick moving frontal system Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Another fast moving clipper low is tracking east across the
Great Lakes tonight and into upstate NY by daybreak. This will
allow the cold front that past to the south earlier today to
return quickly north as a warm front this evening and then well
to the north later tonight. Overrunning snow ahead of the warm
front looks to be occurring a tad farther south than previous
forecast. However, with dewpoint depressions still 10-15
degrees, much of this does not appear to be reaching the ground.
Anything that does fall will be light with possibly a light
coating across some locations.

Temperatures will drop off into the 20s for all but the NYC
metro. However, a strengthening southerly behind the warm front
will allow temperatures to begin to rise around midnight with
most locations above freezing by daybreak except for the far
interior.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Low pressure passes to the north on Wednesday sending a cold
front through the area in the afternoon. Temperatures get into
the lower to mid 40s late morning into early afternoon. This
will be very similar to what we saw on Tuesday with scattered
showers along and ahead of the cold front and increasing west
winds with gusts 35 to 45 mph. Model upper air soundings shows
deep mixing during the day with 30 to 40 kt average winds in the
mixed layer and 50-60 kt at the top of the layer (near 700 mb).
However, have held back on a wind advisory as it seems unlikely
to bring the strongest winds all the way down, but like Tuesday
a few isolated gusts to 40 kt (46 mph) will be possible. This
will be reevaluated later tonight with the 00Z model guidance.

In addition, with the warmer mixed layer much of the showers
will be in the form rain, with possibly rain/snow mix across the
higher elevations north and west of NYC. Snow squalls seem
unlikely due to the mix and would not be as much of a factor
with warm surface temperatures. Temperatures behind the front
may drop off by as much as 5 degrees, but not expecting
temperatures at or below freezing until the evening.

Gusty NW winds diminish some Wednesday evening, but likely stay
up much of the night. Lows by daybreak Thursday will range from
the upper teens inland to the lower 20s at the coast. This is a
few degrees below normal. Wind chill values will fall into the
upper single digits to lower teens after midnight.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The synoptic pattern to start the long term consists of an
upper level low moving out of the SW US on Thursday and
weakening into an open wave by the time it reaches the Ohio
Valley on Friday. The weakening wave will pass overhead late
Friday into Friday night and then offshore Saturday. The flow
aloft will then remain zonal this weekend into early next week.
There is potential of a weak shortwave passage within the zonal
flow sometime late Sunday into early Monday.

A surface ridge moves over the region Thursday and then offshore
Thursday night. The models over the last several days were having a
difficult time with the confluent flow across New England and the
northward extent of the weakening shortwave. The last few model
cycles have come into better agreement on the confluence weakening
Thursday night allowing the parent low pressure to track either to
our northwest or nearly over the area Friday into Friday night. The
modeled pattern only supports a wintry mix of freezing rain and
sleet at the onset late Thursday night into early Friday morning.
The highest probability for this brief wintry mix lies north and
west of the NYC metro, where surface temperatures may take longest
to rise above freezing. Elsewhere, increasing warm advection and SW
flow will support temperatures warm enough for plain rain. Any
wintry mix across the interior will transition to a cold rain by mid
morning on Friday. The exact track of the low will ultimately
determine how warm temperatures reach on Friday, but the latest NBM
deterministic has temperatures rising into the 40s in the afternoon
areawide. Precip should quickly taper off Friday evening with
limited chances for a few snow showers as the low moves offshore.
Total liquid equivalent amounts range from one around a quarter inch
inland to one half to three quarters closer to the coast.

High pressure returns Saturday and pushes offshore on Sunday.
The next frontal system moves through late Sunday into Sunday night.
Models differ on the amplitude of the associated shortwave with the
GFS the most amplified and the ECMWF the weakest. Capped PoPs off at
chance given the differences, which is lower than the NBM across
interior CT. High pressure then returns early next week.

Near normal temperatures Thursday will become above normal on
Friday. Below normal temperatures return Saturday behind the first
frontal system before becoming above normal again Sunday and Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A warm front moves through during the pre-dawn hours, followed by a
cold front this afternoon.

S-SW winds veering more SW with gusts 20-25kt by the start of the
morning push. Winds increase further through the morning push and
gradually veer more westerly. The winds then shift WNW in the
afternoon with gusts generally around 35kt and a peak gust of 40-
45kt.

   NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds probably favor north/right of 310 magnetic at KJFK/KLGA/KTEB
after around 19z. Equal chances for left or right of 310 magnetic at
KEWR.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...

Late Weds night: VFR. NW G25-30kt eve, then 20-25kt overnight.

Thursday: VFR. NW winds G20kt in the morning.

Friday: Rain likely with MVFR or lower cond, changing to light
snow after midnight before ending. SW winds G20kt NYC metro/coast.

Saturday: Becoming VFR in the morning. NW winds G20kt until
around midday.

Sunday: Chance MVFR or lower cond mainly at night, with snow
changing to freezing rain/sleet at KSWF, and rain/snow/sleet
NYC metros/coast.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale warning in effect for all waters Wednesday.

There will be a period of sub-SCA conditions this evening, but
this will be short-lived as an approaching frontal system will
result in a W/SW gale developing toward daybreak Wednesday and
then becoming NW and persisting into the first half of Wednesday
night on the ocean waters. For the non-ocean waters gales will
be a bit shorter ending toward evening.

Conditions will remain below SCA levels on the waters Thursday into
Thursday night. Low pressure and its associated frontal system
impact the waters Friday into Friday night with the next chance of
SCA conditions. SCA winds and seas may linger on the ocean Saturday
morning followed by conditions below SCA Saturday night into Sunday.

&&

.HYDROLOGY...
There are no hydrologic concerns through early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 AM this morning to 6 PM EST this evening
     for ANZ331-332-335-338-340-345.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ350-353-355.
     Gale Warning from 6 AM this morning to 1 AM EST Thursday for
     ANZ350-353-355.

&&
Hazardous weather outlook, Jan 28, 4:15 PM EST, 10 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
415 PM EST Tue Jan 28 2025

ANZ331-332-335-338-340-345-292115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
415 PM EST Tue Jan 28 2025

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-292115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
415 PM EST Tue Jan 28 2025

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-292115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
415 PM EST Tue Jan 28 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Wind Advisories in New York, 2025Wind Advisories in New Jersey, 2025Wind Advisories in Connecticut, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.